Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Glasgow, MT

July 5, 2016Richland County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 5, 2016, 4:08 AM MDT for Richland County, Wibaux County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2016, 4:08 AM MDT (10:08 UTC)
Expired
Jul 5, 2016, 4:45 AM MDT
In force
37 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 190 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2396 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:08 AM MDT, 1 hour earlier.

Area forecast discussion, Jul 5, 3:08 AM MDT, 1 hour before
Area Forecast Discussion
National Weather Service GLASGOW MT
308 AM MDT TUE JUL 5 2016

.SHORT TERM...for northeast Montana...today through Thu...

The flow pattern across Northeast Montana (Nemont) today will be
based on the broad trough, and cooler air-mass, in Western Canada
and the Pacific Northwest, and the hot air-mass south of Montana.
This will place the stationary boundary south of Nemont
throughout the short term period. The trough sent an initial wave
out ahead of it early this morning, generating showers and
isolated thunder. A shallow ridge follows for today which will
result in mostly dry conditions through tonight. SPC has, in fact,
placed most of western Nemont outside its Convective Outlook.

By Wednesday at 18Z the trough begins to dig into the North
Rockies. Flow aloft backs around to the southwest introducing
moisture over a moderately weak convective parameters. Timing
issues remain among the models. But scattered showers and thunder
will spread over the area either on Wednesday or Wednesday night.
Models show the short-wave center to be over Nemont at 12Z
Thursday. By 00Z Friday the low center will be well into North
Dakota with a moderately amplified ridge following through eastern
Montana. Winds are not expected to be particularly strong as the
trough passes over the area. The wave on Wednesday night and
Thursday should produce wetting rains over much of the area, but
not all of the area. Models will have to merge closer before
determining exactly where.

With the broad trough initially in place and then followed by a
quick-moving short-wave, temperatures will begin slightly cooler
than normal today and trend a bit cooler through Thursday, ending
with highs around 5F-10F below normal. Convective Outlook for
Thursday is for general thunderstorms.

With overall cooling trend, used Summer POT to come up with a
better ratio of rain to thunder through Thursday.

Templer

.LONG TERM...Thu night through Tue...

Upper trough moves to the east Thursday Night. A few showers and
thunderstorms could linger in the east in the evening. Then, a
shortwave ridge will bring a period of dry weather Thursday Night
and Friday. The ridge moves to the east Friday afternoon and flow
aloft turns to the southwest ahead of an upper low moving inland
over the Pacific Northwest. Shortwaves within the southwest flow
aloft could bring chances for thunderstorms as early as Friday
evening and continue into the weekend.

This upper low moves inland over the weekend and models differ
on the timing of dry slot over Eastern Montana and whether or not
there will be convection within the dry slot. Will broadbrush a
chance of thunderstorms. The upper low is forecasted to move
across either Montana and/or Alberta and Saskatchewan Sunday and
Monday. Models differ somewhat on the track of this low. Will
maintain a chance of thunderstorms. Then, this low lifts north or
northeast out of the forecast area Monday Night and Tuesday
allowing for dry weather. Forrester

&&

.AVIATION...

VFR.

Will see mid to high clouds at times today and tonight. There
will be isolated thunderstorms early this morning and again late
tonight. Expect only brief reductions in ceilings and visibility
with any of these thunderstorms.

Winds: Light and variable early this morning will become west 10
to 15 knots by late morning then light and variable again after
sunset this evening.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 5, 2:15 AM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
215 AM MDT TUE JUL 5 2016

MTZ024-050900-
RICHLAND MT-
215 AM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHLAND COUNTY UNTIL 300
AM MDT...

AT 215 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LAMBERT...OR 21 MILES WEST OF SIDNEY...MOVING EAST AT
40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...FAIRVIEW...LAMBERT...EAST FAIRVIEW...ENID AND WOOLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4763 10484 4803 10492 4798 10404 4759 10404
TIME...MOT...LOC 0815Z 263DEG 37KT 4779 10461

GFF

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:06 PM MDTSpecial Weather StatementGGWDaniels54 min
Jul 5, 2:15 AM MDTSpecial Weather StatementGGWRichland45 min
Jul 5, 2:34 AM MDTSevere Thunderstorm WarningGGWRichland22 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.